Alert archive / Nebraska / Tornado Warnings in 2023
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 5:22 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 5:22 PM CDT (22:22 UTC)
- Expired
- May 11, 2023, 5:36 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WFUS53 KGLD 112222
TORGLD
NEC087-145-112300-
/O.NEW.KGLD.TO.W.0023.230511T2222Z-230511T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
522 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Red Willow County in southwestern Nebraska...
Northeastern Hitchcock County in southwestern Nebraska...
* Until 600 PM CDT.
* At 521 PM CDT, a confirmed tornado was located near McCook, moving
northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado. At 518 PM CDT, a tornado was
reported 4 miles southwest of McCook.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Indianola around 535 PM CDT.
Bartley around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4022 10020 4004 10049 4035 10100 4035 10020
TIME...MOT...LOC 2221Z 222DEG 31KT 4021 10057
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
KMK2 follow-up statements
823
WWUS53 KGLD 112233
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
533 PM CDT Thu May 11 2023
NEC087-112242-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-230511T2300Z/
Hitchcock NE-
533 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHEASTERN HITCHCOCK COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for southwestern
Nebraska.
LAT...LON 4022 10020 4011 10045 4035 10074 4035 10020
TIME...MOT...LOC 2232Z 220DEG 28KT 4028 10050
$$
NEC145-112300-
/O.CON.KGLD.TO.W.0023.000000T0000Z-230511T2300Z/
Red Willow NE-
533 PM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
RED WILLOW COUNTY...
At 532 PM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 5 miles
northwest of Indianola, or 8 miles northeast of McCook, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northern Red Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4022 10020 4011 10045 4035 10074 4035 10020
TIME...MOT...LOC 2232Z 220DEG 28KT 4028 10050
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KMK681
WWUS53 KGLD 112236
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
536 PM CDT Thu May 11 2023
NEC145-112246-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-230511T2300Z/
Red Willow NE-
536 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHERN RED WILLOW COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 700 PM CDT for southwestern
Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 4022 10020 4011 10045 4035 10074 4035 10020
TIME...MOT...LOC 2234Z 222DEG 31KT 4031 10047
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 11, 3:11 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 5:08 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 7 N HOXIE 39.46N 100.44W
05/11/2023 M2.50 INCH SHERIDAN KS PUBLIC
STORM TOTAL PRECIPITATION OVER THE PREVIOUS
24 HOURS.
&&
KMKLocal storm report, May 11, 5:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 SW HOXIE 39.28N 100.51W
05/11/2023 M3.75 INCH SHERIDAN KS PUBLIC
STORM TOTAL PRECIPITATION OVER THE PREVIOUS
24 HOURS.
&&
KMKLocal storm report, May 11, 5:14 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 6 ESE REXFORD 39.43N 100.64W
05/11/2023 M4.10 INCH SHERIDAN KS PUBLIC
STORM TOTAL PRECIPITATION OVER THE PREVIOUS
24 HOURS.
&&
KMKSpecial weather statement, May 11, 5:18 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT Thu May 11 2023
COZ091-092-112245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT Thu May 11 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado through 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cheyenne Wells, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, including the following locations... Arapahoe and
Firstview.
This includes Highway 385 between mile markers 148 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM MDT for east central
Colorado...and west central Kansas.
&&
LAT...LON 3927 10210 3882 10204 3880 10204 3878 10261
3924 10272
TIME...MOT...LOC 2218Z 190DEG 28KT 3892 10248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, May 11, 5:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN SELDEN 39.54N 100.57W
05/11/2023 M3.30 INCH SHERIDAN KS PUBLIC
STORM TOTAL PRECIPITATION OVER THE PREVIOUS
24 HOURS.
&&
KMKLocal storm report, May 11, 5:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 4 SW MCCOOK 40.16N 100.67W
05/11/2023 RED WILLOW NE PUBLIC
RELAYED REPORT FROM DISPATCH OF A PUBLIC
REPORT OF A TORNADO ON THE GROUND. COULD NOT
CONFIRM IF IT WAS STILL ON THE GROUND.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:31 PM CDT | Flood Watch | GLD | Dundy, Hitchcock, Red Willow | 39 hr |
| May 11, 12:52 AM CDT | River Flood Advisory | GLD | Dundy, Hitchcock | 8 hr |
| May 11, 2:05 PM CDT | Special Weather Statement | GLD | Dundy | 25 min |
| May 11, 2:22 PM CDT | Tornado Warning | GLD | Dundy, Hitchcock | 23 min |
| May 11, 2:23 PM CDT | Tornado Warning | GLD | Dundy | 22 min |
| May 11, 3:48 PM CDT | Flash Flood Warning | GLD | Dundy | 6 hr |
| May 11, 4:15 PM CDT | Tornado Warning | GLD | Dundy, Hitchcock | 15 min |
Nearby
Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.